Study Tips

USMLE® Step 1 Question of the Day: Activating N-Methyl-D-Aspartate (NMDA) Receptors

Osmosis Team
Published on Nov 30, 2022. Updated on Nov 23, 2022.

This week, we are sharing another USMLE® Step 1-style practice question to test your knowledge of medical topics. Today's case focuses on a 24-year-old-man showing aggression. Urine toxicology confirms the use of a drug that exerts its effects by binding to and activating N-methyl-D-aspartate (NMDA) receptors. Can you figure it out?

A 24-year old man is brought to the emergency department by the police after being found wandering the streets screaming at bystanders. He resisted arrest and became physically aggressive. While a nurse attempts to place an IV, the patient screams and attempts to hit him. His temperature is 37.1°C (98.6°F), respirations are 20/minute, heart rate is 120/minute, and blood pressure is 155/95 mmHg. The patient is subsequently provided with intramuscular haloperidol. Urine toxicology confirms the use of a drug that exerts its effects by binding to and activating N-methyl-D-aspartate (NMDA) receptors. Which of the following physical exam findings is highly associated with this drug?

A. Nystagmus

B. Conjunctival injection

C. Mydriasis 

D. Respiratory depression

E. Prinzmetal angina

The correct answer to today's USMLE® Step 1 Question is...

A. Nystagmus

Before we get to the Main Explanation, let's look at the incorrect answer explanations. Skip to the bottom if you want to see the correct answer right away!

Incorrect answer explanations

The incorrect answers to today's USMLE® Step 1 Question are...

B. Conjunctival injection

Incorrect: Conjunctival injection is common to cannabis intoxication. Cannabis exerts its effects by binding to the cannabinoid binding receptors 1 and 2 (CB1 and CB2). 

C. Mydriasis

Incorrect: Miosis is more commonly observed with PCP intoxication, not mydriasis. 

D. Respiratory depression

Incorrect: Respiratory depression is a well-known complication of overdoses on opioids like heroin, which exerts their effects by binding to the opioid receptors, not NMDA receptors. 

E. Prinzmetal angina

Incorrect: Prinzmetal angina is associated with overdoses of vasoconstrictive agents like cocaine. Cocaine does not exert its effects on NMDA receptors. 

Main Explanation

This patient presents with characteristic features of phencyclidine (PCP) intoxication – an analgesic and anesthetic drug that exerts its effects by antagonizing the N-methyl-D-aspartate (NMDA) receptors found in the hypothalamus, basal ganglia, and neocortex. 

Mechanistically, PCP is classified as a dissociative anesthetic. It is most commonly inhaled, with a rapid onset of effects including dysphoria, agitation, and diminished pain perception. Aggressive combative behavior is usually seen in patients taking PCP and may lead to serious injuries to self or others. When consumed in excess, patients may suffer from seizures as well.

On physical examination, patients with PCP intoxication have evidence of hypertension, tachycardia, hyperventilation, and hyperthermia. Nystagmus is almost always observed on physical examination, often with associated miosis. 


Major Takeaway

PCP is a dissociative anesthetic that works via binding to NMDA receptors. Intoxication is associated with agitation, combative behavior, dysphoria, diminished perception of pain, and nystagmus. 

References

Bey, T., & Patel, A. (2007). Phencyclidine intoxication and adverse effects: a clinical and pharmacological review of an illicit drug. The California journal of emergency medicine, 8(1), 9–14. 

Journey JD, Bentley TP. Phencyclidine (PCP) Toxicity. [Updated 2020 Jun 25]. In: StatPearls [Internet]. Treasure Island (FL): StatPearls Publishing; 2020 Jan-. Available from: https://www.ncbi.nlm.nih.gov/books/NBK507865/ 

                                                               _____________________
Try Osmosis today! Access your free trial and find out why millions of current and future clinicians and caregivers love learning with us.

Learn more on Osmosis sign up form